Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 31, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 29, 2020, 4:39 PM CDT for Jefferson County, Shawnee County, Kansas. It was in force for 4 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2020, 4:39 PM CDT (21:39 UTC)
- Expired
- Jul 29, 2020, 8:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 62 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 5:30 PM CDT | FLASH FLOOD | 3 Ssw Tecumseh, KS | WATER WAS FLOWING OVER 34TH TERRACE AND WAS APPROACHING HOMES. |
| Jul 29, 5:30 PM CDT | FLASH FLOOD | 3 Ssw Tecumseh, KS | WATER WAS FLOWING OVER SE 34TH STREET AND WAS NEARING HOMES. |
| Jul 29, 5:54 PM CDT | FLASH FLOOD | 3 Sw Tecumseh, KS | DELAYED REPORT, WATER WAS REPORTED OVER THE ROADWAY AT 29TH AND CROCO. |
| Jul 29, 5:57 PM CDT | FLASH FLOOD | 2 N Pauline, KS | CARS SUBMERGED HALF WAY UP THE DOOR. TWO FEET OF RUNNING WATER WAS OVER THE ROADWAY. |
| Jul 29, 6:18 PM CDT | FLASH FLOOD | 1 Ese Tecumseh, KS | WATER WAS REPORTED OVER THE ROAD AT THE INTERSECTION OF HIGHWAY 40 AND SHAWNEE HEIGHTS ROAD. |
| Jul 29, 6:25 PM CDT | HEAVY RAIN 4.5 | 5 Sse Ozawkie, KS | RAIN TOTAL THROUGH 625 PM. |
| Jul 29, 6:37 PM CDT | FLASH FLOOD | 3 Nw Grantville, KS | WATER WAS REPORTED OVER THE ROAD AT K-4 AND 39TH STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 749 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
293
WGUS53 KTOP 292139
FFWTOP
KSC087-177-300145-
/O.NEW.KTOP.FF.W.0031.200729T2139Z-200730T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
439 PM CDT Wed Jul 29 2020
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Southwestern Jefferson County in northeastern Kansas...
Eastern Shawnee County in east central Kansas...
* Until 845 PM CDT.
* At 439 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Topeka, Tecumseh, Meriden, Ozawkie, Perry Lake and Grantville.
This includes the following highways...
Interstate 70 between mile markers 354 and 355.
Kansas Turnpike between mile markers 174 and 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3907 9544 3906 9550 3904 9550 3894 9577
3907 9582 3927 9539 3911 9534
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
Baerg2 follow-up statements
003
WGUS73 KTOP 300023
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
723 PM CDT Wed Jul 29 2020
KSC087-177-300145-
/O.CON.KTOP.FF.W.0031.000000T0000Z-200730T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Shawnee-
723 PM CDT Wed Jul 29 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
SOUTHWESTERN JEFFERSON AND EASTERN SHAWNEE COUNTIES...
At 721 PM CDT, several reports of flash flooding have been received
across the warned area.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Topeka, Tecumseh, Meriden, Ozawkie, Perry Lake and Grantville.
This includes the following highways...
Interstate 70 between mile markers 354 and 355.
Kansas Turnpike between mile markers 174 and 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3907 9544 3906 9550 3904 9550 3894 9577
3907 9582 3927 9539 3911 9534
FLASH FLOOD...OBSERVED
$$
Baerg216
WGUS73 KTOP 300138
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
838 PM CDT Wed Jul 29 2020
KSC087-177-300147-
/O.EXP.KTOP.FF.W.0031.000000T0000Z-200730T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Shawnee-
838 PM CDT Wed Jul 29 2020
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN JEFFERSON AND EASTERN
SHAWNEE COUNTIES WILL EXPIRE AT 845 PM CDT...
The heavy rain has ended. Flood waters have receded. Some roads
remain barricaded due to standing water over the roadway. Flooding is
no longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3907 9544 3906 9550 3904 9550 3894 9577
3907 9582 3927 9539 3911 9534
$$
GarganWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:56 PM CDT, 43 minutes earlier.
Area forecast discussion, Jul 29, 3:56 PM CDT, 43 minutes before
Area Forecast Discussion National Weather Service Topeka KS 356 PM CDT Wed Jul 29 2020 .SHORT TERM...(This evening through Thursday) Issued at 337 PM CDT Wed Jul 29 2020 As of 20Z Wednesday afternoon an active weather pattern remains across the Central Plains. Water vapor imagery reveals WNW midlevel flow across the region with a broad, cutoff low across northwestern NE. A lead shortwave trough was progressing across the mid-MO valley region. At the surface a diffuse surface frontal zone extended from east-central CO into southwestern NE into northern KS and finally into eastern IA. This boundary was initially the focal point for persistent shower/storm activity this morning and early afternoon. Near-daily record Pwat values of 2-2.2" have yielded very heavy rainfall rates with hourly rates exceeding 2". Numerous reports of flash-flooding have been received from Nemaha and Marshall counties. Furthermore, widespread rainfall amounts up to 5" have been reported within the same area. Sufficient boundary layer heating has allow for precipitation to take on more of a convective nature with 1000-2000 J/kg of MLCAPE generally along and south of I-70. This has allowed for additional development further south. Overall shear profile is weak and shouldn't foster any severe weather threat. As the shortwave trough lifts to the ENE, the bulk of the current activity should progress with it. We then turn our attention westward to the main midlevel trough across western NE, which is aiding in thunderstorm development across the High Plains. This activity is progged to grow upscale and progress southeastward as an MCS. Current indications suggest the best potential for severe storms should remain southwest of the forecast area. The MCS may spawn a MCV that could aid in additional develop in eastern KS overnight. Confidence is low in this scenario, so will keep rain chances to generally 50 or less. As the aforementioned main midlevel wave ejects into the Central Plains Thursday, more thunderstorm development is expected by late morning into the afternoon. Again, the severe weather threat appears low, but the very moist environment will remain, setting the stage for more heavy rainfall. Given the very saturated soils and elevated creeks/ponds across northern KS, have extended the Flash-Flood Watch through 03Z Friday. Overall expect an additional 1-3" of rainfall with locally heavier amounts likely. .LONG TERM...(Thursday night through Wednesday) Issued at 337 PM CDT Wed Jul 29 2020 Transitioning into the extended period, the potential for showers and thunderstorms will continue Thursday night into Friday as the main midlevel trough slowly progresses eastward. The primary concern look to be for more heavy rainfall. Beyond Friday, below normal temperatures and predominately dry conditions look to take shape for the weekend into next week. Afternoon highs look to remain in the 70s to near 80 with lows in 50s and 60s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1219 PM CDT Wed Jul 29 2020 An active TAF period is expected with on-and-off shower and thunderstorm activity. While predominate conditions should remain MVFR to perhaps VFR, brief periods of IFR to LIFR VSBY will be probable with the passing showers and thunderstorms. Prevailing MVFR to IFR conditions should overspread the area after 06Z with occasional rain showers and storms continue through the morning. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday evening for KSZ008>012- 020>023. && SHORT TERM...Baerg LONG TERM...Baerg AVIATION...Baerg
Hazardous weather outlook, Jul 29, 3:36 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 336 PM CDT Wed Jul 29 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-302045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 336 PM CDT Wed Jul 29 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Scattered thunderstorms will continue into tonight. Heavy rainfall leading to localized flash flooding looks to be the primary concern. Minor river flooding of some rivers and creeks in north central and northeast Kansas will continue through late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms are likely Thursday with more chances into Friday. Additional local heavy rainfall may occur, leading to additional flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jul 29, 1:39 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
139 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM HEAVY RAIN 3 WNW BERN 39.98N 96.02W
07/29/2020 M4.01 INCH NEMAHA KS PUBLIC
PERSONAL WEATHER STATION.
&&Local storm report, Jul 29, 2:57 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
257 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM FLASH FLOOD 4 N CENTRALIA 39.78N 96.14W
07/29/2020 NEMAHA KS TRAINED SPOTTER
WATER COVERING COUNTY ROAD.
&&
BDLocal storm report, Jul 29, 3:32 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
332 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM FLASH FLOOD 6 WSW BEATTIE 39.82N 96.52W
07/29/2020 MARSHALL KS EMERGENCY MNGR
WATER OVER SEVERAL COUNTY ROADS. DEPTH AS
MUCH AS 2 FEET DEEP.
&&Local storm report, Jul 29, 3:33 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM FLASH FLOOD 6 SE OKETO 39.91N 96.52W
07/29/2020 MARSHALL KS EMERGENCY MNGR
WATER OVER SEVERAL COUNTY ROADS. DEPTH UP TO
2 FEET IN SOME PLACES.
&&Local storm report, Jul 29, 3:35 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM FLASH FLOOD 5 SSW BAILEYVILLE 39.78N 96.23W
07/29/2020 NEMAHA KS TRAINED SPOTTER
WATER OVER 120TH ROAD.
&&Special weather statement, Jul 29, 4:16 PM CDT, 23 minutes before
Special Weather Statement National Weather Service Topeka KS 416 PM CDT Wed Jul 29 2020 KSZ039-292145- Shawnee- 416 PM CDT Wed Jul 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHAWNEE COUNTY UNTIL 445 PM CDT... At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near Silver Lake, moving east at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Topeka, Rossville and Silver Lake. This includes the following highways... Interstate 70 between mile markers 347 and 355. Kansas Turnpike between mile markers 175 and 181. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3898 9591 3914 9595 3916 9562 3896 9562 TIME...MOT...LOC 2116Z 265DEG 13KT 3906 9585
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 9:12 AM CDT | Areal Flood Advisory | TOP | Nemaha | 2 hr |
| Jul 29, 10:04 AM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 41 hr |
| Jul 29, 10:31 AM CDT | Areal Flood Advisory | TOP | Marshall, Nemaha | 119 min |
| Jul 29, 11:36 AM CDT | Flash Flood Warning | TOP | Marshall, Nemaha | 4 hr |
| Jul 29, 1:26 PM CDT | River Flood Warning | TOP | Nemaha | 36 hr |
| Jul 29, 1:35 PM CDT | River Flood Warning | TOP | Marshall | 48 hr |
| Jul 29, 1:38 PM CDT | River Flood Warning | TOP | Marshall, Washington | 64 hr |
| Jul 29, 2:57 PM CDT | Areal Flood Advisory | TOP | Brown, Jackson, Nemaha | 2 hr |
| Jul 29, 3:25 PM CDT | Areal Flood Warning | TOP | Marshall, Nemaha | 4 hr |
| Jul 29, 3:56 PM CDT | Areal Flood Advisory | TOP | Jefferson, Shawnee, Wabaunsee | 2 hr |
| Jul 29, 4:16 PM CDT | Special Weather Statement | TOP | Shawnee | 29 min |
| Jul 29, 4:57 PM CDT | Flash Flood Warning | TOP | Pottawatomie | 4 hr |
| Jul 29, 4:59 PM CDT | Special Weather Statement | TOP | Douglas | 46 min |
| Jul 29, 5:19 PM CDT | River Flood Warning | TOP | Shawnee | 2 hr |
| Jul 29, 5:45 PM CDT | Special Weather Statement | TOP | Douglas | 60 min |
| Jul 29, 5:46 PM CDT | Special Weather Statement | TOP | Coffey | 59 min |
| Jul 29, 6:10 PM CDT | Areal Flood Advisory | TOP | Douglas | 3 hr |
| Jul 29, 6:26 PM CDT | Special Weather Statement | TOP | Franklin | 64 min |
| Jul 29, 6:38 PM CDT | Special Weather Statement | TOP | Anderson, Coffey, Douglas, Franklin | 52 min |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.